Florida, 2008

Damaging Winds in Florida, December 2, 2008

December 2, 2008 · NWS TBW · 2 events in 2 counties and zones

A cold front moved through the area in the early morning hours with a weak squall line traveling just ahead of the front. The line produced two areas of minor straight line wind damage with wind gusts of 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved through the area in the early morning hours with a weak squall line traveling just ahead of the front. The line produced two areas of minor straight line wind damage with wind gusts of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 1, 7:44 PM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Dec 1, 7:44 PM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
744 PM EST MON DEC 1 2008

.UPDATE...DEEP LONGWAVE TROF CONTINUES TO STRETCH DOWN FROM THE GREAT
LAKES THROUGH THE MISSISSIPPI RIVER VALLEY AND INTO THE GULF OF
MEXICO THIS EVENING. WV SATELLITE IMAGERY SHOWING JET ENERGY
STREAMING MOISTURE FROM THE YUCATAN PENINSULA OVER THE FL PENINSULA
AS POTENT VORT MAX WRAPPING FROM THE N CENTRAL GULF TO E GULF
PRODUCING AND MOVING CONVECTION FROM THE GULF INTO THE N FL PENINSULA.
RADAR SHOWING SEVERAL PRECIP AREAS FORMING IN THE GULF AND MOVING
INTO THE E GULF ATTM MODELS IN GOOD AGREEMENT WITH UPPER FEATURES
COMBINING TO PRODUCE LIKELY POPS OVER THE NATURE COAST AND HIGH
END CHANCE POPS AROUND THE BAY AREA TO SLIGHT CHANCE POPS IN SW FL
FURTHEST FROM DYNAMICS FROM THIS EVENING THRU THE OVERNIGHT HOURS
AHEAD OF COLD FRONT. THIS SECONDARY COLD FRONT NOW QUICKLY MOVING
THROUGH THE N CENTRAL GULF WITH STRONG AND GUSTY WINDS REPORTED
BEHIND THE FRONT. TEMPS OVERNIGHT TO DROP BELOW NORMAL ALL LOCATIONS.
00Z SOUNDING SHOWING FAIRLY DRY AND STABLE ATMOSPHERE SO EXPECT
PRECIP TO REMAIN FROM SHOWERY TO LIGHT RAIN IN NATURE WITH RELATIVELY
LIGHT RAINFALL TOTALS OVERALL. LATEST GRIDS AND FORECAST HANDLE
DEVELOPING OVERNIGHT SITUATION WELL.

A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH TUESDAY AS LARGE
WAVES GENERATE BY STRONG WEST WINDS...WILL RESULT IN ROUGH SURF
AND LARGE BREAKING WAVE ACTION ALONG AREA BEACHES WITH A HIGH RISK
OF RIP CURRENTS AND STRONG UNDERTOWS. SURF REPORTS FROM EARLIER
TODAY SHOWED WAVES OF 3-6 FT BREAKING ALONG AREA BEACHES. A HIGH
SURF ADVISORY IS IN EFFECT THROUGH 4 PM TUESDAY. RESIDENTS AND
VISITORS PLANNING TO VISIT THE BEACH SHOULD HEED THE ADVISE OF THE
BEACH PATROL. IT IS BEST TO SIMPLY REMAIN OUT OF THE WATER UNTIL
THE HAZARDOUS SURF SUBSIDES AND THE THREAT FOR RIP CURRENTS
DIMINISHES.

&&

.AVIATION...CLOUD AND SHOWER COVERAGE OVER THE EASTERN GULF IS ON
THE INCREASE AHEAD OF A SECONDARY COLD FRONT POISED TO MOVE THROUGH
OVERNIGHT. SHOWERS ARE EXPECTED WITH MVFR/IFR CONDITIONS POSSIBLE AT
TERMINAL LOCATIONS...ESPECIALLY FROM KSRQ NORTHWARD. THE BEST CHANCE
TO SEE THESE CONDITIONS WILL BE BETWEEN 06 AND 12Z. VFR WILL PREVAIL
THEREAFTER...WHILE WINDS WILL SHIFT AROUND THE NORTHWEST...AND BE
GUSTY AT TIMES AT KSRQ AND KFMY.
&&

.MARINE...COLD FRONT NOW OVER THE EAST CENTRAL GULF TO QUICKLY
MOVE THROUGH THE EASTERN GULF OVERNIGHT. AHEAD OF FRONT SEAS
ALREADY 7-9 FEET WELL OFFSHORE. BUOY AND SHIP REPORTS FROM THE
CENTRAL GULF SHOWING WINDS 35-40 KT WITH HIGHER GUSTS AND
INCREASING SEAS. SO AS GRADIENT TIGHTENS BEHIND FRONT THOSE STRONG
AND GUSTY WINDS TO WORK OVER THE E GULF TO KEEP SCA CONDITIONS ALL
WATERS AND LARGE SEAS OVERNIGHT INTO TUESDAY. AGAIN WITH THESE
HAZARDOUS WINDS AND SEAS FISHERMEN AND OTHER SMALL CRAFT OPERATORS
SHOULD POSTPONE TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  51  62  40  68 /  50   5   0   0
FMY  56  68  42  74 /  20   5   0   0
GIF  50  62  40  69 /  50   5   0   0
SRQ  53  62  40  69 /  40   5   0   0
BKV  43  60  28  67 /  60   5   0   0
SPG  53  61  47  67 /  50   5   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 4 PM EST TUESDAY FOR CHARLOTTE-CITRUS-
     HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-
     SARASOTA.

     FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
     FOR CITRUS-HERNANDO-LEVY-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST TUESDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
     TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM EST TUESDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT
     20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60
     NM.

&&

SHORT TERM/MARINE....25/DAVIS
AVIATION...05/CANTIN
Hazardous weather outlook, Dec 1, 4:32 AM EST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
432 AM EST MON DEC 1 2008

FLZ039-042-043-048>052-055>057-060>062-065-012200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
432 AM EST MON DEC 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
WEST WINDS OF 20 TO 25 KNOTS WITH GUSTS UP TO GALE FORCE...ALONG
WITH SEAS OF 8 TO 12 FEET...WILL OCCUR IN THE GULF OF MEXICO OFFSHORE
OF WEST CENTRAL FLORIDA TODAY AND TONIGHT. ALTHOUGH THE STRONGEST
WINDS AND HIGHEST SEAS WILL BE MAINLY CONFINED BEYOND 20 NM
THROUGH THIS AFTERNOON...CONDITIONS WILL DETERIORATE NEARSHORE AND
OVER TAMPA BAY LATER TODAY AND TONIGHT. AS A RESULT...SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR ALL WATERS THROUGH TUESDAY AFTERNOON.
FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE
TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE.

...HIGH SURF AND RIP CURRENT IMPACT...
HIGH SEAS THAT DEVELOPED OFFSHORE...COMBINED WITH WEST WINDS...WILL
RESULT IN ROUGH SURF AND LARGE BREAKING WAVE ACTION ALONG AREA
BEACHES WITH A HIGH RISK OF RIP CURRENTS AND STRONG UNDERTOWS. A
HIGH SURF ADVISORY IS IN EFFECT THROUGH 4 PM TUESDAY. RESIDENTS
AND VISITORS PLANNING TO VISIT THE BEACH SHOULD HEED THE ADVISE OF
THE BEACH PATROL. IT IS BEST TO SIMPLY REMAIN OUT OF THE WATER
UNTIL THE HAZARDOUS SURF SUBSIDES AND THE THREAT FOR RIP CURRENTS
DIMINISHES.

...COASTAL FLOOD IMPACT...
THE INCREASED WINDS AND SEAS WILL CAUSE TIDES TO RUN ABOUT 1 TO 2
FEET ABOVE NORMAL THIS MORNING. RESIDENTS ALONG THE BEACHES AND
ADJACENT BAY WATERS SHOULD CLOSELY MONITOR WATER LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...WIND AND SEA IMPACT...
GUSTY WEST WINDS AROUND 25 KNOTS EARLY TUESDAY MORNING WILL SHIFT TO
THE NORTH BEHIND THE COLD FRONT AND GRADUALLY DIMINISH DURING
TUESDAY AFTERNOON. THESE STRONG WINDS WILL RESULT IN SEAS OF 8 TO
12 FEET TUESDAY MORNING. AS WIND DIMINISH...SEAS WILL GRADUALLY
SUBSIDE AS WELL. THESE STRONG WINDS AND HIGH SEAS WILL PRODUCE
HAZARDOUS BOATING CONDITIONS AND FISHERMEN AND OTHER SMALL CRAFT
OPERATORS MAY WANT TO POSTPONE TRIPS INTO THE GULF UNTIL
CONDITIONS IMPROVE. SMALL CRAFT ADVISORIES REMAIN IN EFFECT
THROUGH TUESDAY AFTERNOON NEARSHORE...AND THROUGH TUESDAY EVENING
OFFSHORE.

...HIGH SURF AND RIP CURRENT IMPACT...
ROUGH SURF AND LARGE BREAKING WAVE ACTION IS EXPECTED TO CONTINUE
THROUGH TUESDAY AFTERNOON. A HIGH SURF ADVISORY IS IN EFFECT
THROUGH 4 PM TUESDAY. RESIDENTS AND VISITORS PLANNING TO VISIT THE
BEACH SHOULD HEED THE ADVISE OF THE BEACH PATROL. IT IS BEST TO
SIMPLY REMAIN OUT OF THE WATER UNTIL THE HAZARDOUS SURF SUBSIDES AND
THE THREAT FOR RIP CURRENTS DIMINISHES.

...EXCESSIVE COLD IMPACT...
COLD AIR WILL MOVE INTO THE AREA BEHIND THE COLD FRONT TUESDAY
MORNING. BY TUESDAY NIGHT...SKIES WILL CLEAR AND WINDS WILL
DIMINISH. THIS WILL RESULT IN NEAR FREEZING TEMPERATURES EARLY
WEDNESDAY MORNING ACROSS AREAS NORTH OF TAMPA BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

17

The radar

The Tampa radar (KTBW), 39 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manatee

When
December 2, 2:00 AM EST
Where
Manatee County, 0.53 mi SW of Anna Maria Sound
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
27.484, -82.705

Minor damage occurred to sheds, lanais, and aluminum roofs on carports in a mobile home park.

Thunderstorm Wind, Sarasota

When
December 2, 3:30 AM EST
Where
Sarasota County, 0.4 mi NNE of Laurel
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
27.146, -82.458

Eight mobile homes received minor damage to lanais and carports.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139642, 139643.